Multiple Solutions for Biharmonic Equations with Asymptotically Linear Nonlinearities
© Ruichang Pei. 2010
Received: 26 February 2010
Accepted: 22 April 2010
Published: 27 May 2010
The existence of multiple solutions for a class of fourth elliptic equation with respect to the resonance and nonresonance conditions is established by using the minimax method and Morse theory.
where is a bounded smooth domain in , and satisfies the following:
for all ,
uniformly for , where and are constants;
Under the condition , the critical points of are solutions of problem (1.1). Let be the eigenvalues of and be the eigenfunction corresponding to . Let denote the eigenspace associated to . Throughout this paper, we denoted by the norm.
If in the above condition is an eigenvalue of then problem (1.1) is called resonance at infinity. Otherwise, we call it non-resonance. A main tool of seeking the critical points of functional is the mountain pass theorem (see [1–3]). To apply this theorem to the functional in (1.2), usually we need the following condition , that is, for some and ,
It is well known that the condition (AR) plays an important role in verifying that the functional has a "mountain pass" geometry and a related sequence is bounded in when one uses the mountain pass theorem.
If admits subcritical growth and satisfies (AR) condition by the standard argument of applying mountain pass theorem, we known that problem (1.1) has nontrivial solutions. Similarly, lase is of critical growth (see, e.g., [4–7] and their references).
It follows from the condition (AR) that after a simple computation. That is, must be superlinear with respect to at infinity. Noticing our condition the nonlinear term is asymptotically linear, not superlinear, with respect to at infinity, which means that the usual condition (AR) cannot be assumed in our case. If the mountain pass theorem is used to seek the critical points of , it is difficult to verify that the functional has a "mountain pass" structure and the sequence is bounded.
To the author's knowledge, there seems few results on problem (1.1) when is asymptotically linear at infinity. However, the method in  cannot be applied directly to the biharmonic problems. For example, for the Laplacian problem, implies where We can use or as a test function, which is helpful in proving a solution nonnegative. While for the biharmonic problems, this trick fails completely since does not imply (see [11, Remark ]). As far as this point is concerned, we will make use of the methods in  to discuss in the following Lemma 2.3. In this paper we consider multiple solutions of problem (1.1) in the cases of resonance and non-resonance by using the mountain pass theorem and Morse theory. At first, we use the truncated skill and mountain pass theorem to obtain a positive solution and a negative solution of problem (1.1) under our more general condition and with respect to the conditions and in . In the course of proving existence of positive solution and negative solution, the monotonicity condition of  on the nonlinear term is not necessary, this point is very important because we can directly prove existence of positive solution and negative solution by using Rabinowitz's mountain pass theorem. That is, the proof of our compact condition is more simple than that in . Furthermore, we can obtain a nontrivial solution when the nonlinear term is resonance or non-resonance at the infinity by using Morse theory.
2. Main Results and Auxiliary Lemmas
Let us now state the main results.
Assume that conditions and hold, , and for some ; then problem (1.1) has at least three nontrivial solutions.
Assume that conditions )–( hold, and for some ; then problem (1.1) has at least three nontrivial solutions.
where and then
satisfies the (PS) condition.
Now we show that there is a contradiction in both cases of and
which contradicts to
which contradicts to if and contradicts to if
Let be the eigenfunction corresponding to with . If , then
(a) there exist such that for all with ;
(b) as .
So, part (a) holds if we choose small enough.
and part (b) is proved.
Let , where . If satisfies )–( then
and bounded from below on ;
(ii) the functional is anticoercive on .
- (ii)We firstly consider the case . Write . Then and imply that(2.22)
for with , where
In the case of , we do not need the assumption and it is easy to see that the conclusion also holds.
If , then satisfies the (PS) condition.
It is easy to see that . In fact, if , then contradicts to . Hence, is an eigenvalue of . This contradicts our assumption.
Suppose that and satisfies . Then the functional satisfies the (C) condition which is stated in .
which contradicts to (2.37). Hence is bounded.
It is well known that critical groups and Morse theory are the main tools in solving elliptic partial differential equation. Let us recall some results which will be used later. We refer the readers to the book  for more information on Morse theory.
is said to be the th critical group of at , where
Proposition 2.8 (see ).
3. Proof of the Main Results
Proof of Theorem 2.1.
Since , it follows from (3.2)–(3.6) that , , and are three different nontrivial solutions of problem (1.1).
Proof of Theorem 2.2.
By Lemmas 2.52.7 and the Proposition 2.8, we can prove the conclusion (3.5). The other proof is similar to that of Theorem 2.1.
The author would like to thank the referees for valuable comments and suggestions for improving this paper. This work was supported by the National NSF (Grant no. 10671156) of China.
- Ambrosetti A, Rabinowitz P: Dual variational methods in critical point theory and applications. Journal of Functional Analysis 1973, 14: 349-381. 10.1016/0022-1236(73)90051-7MathSciNetView ArticleMATH
- Brézis H, Nirenberg L: Positive solutions of nonlinear elliptic equations involving critical Sobolev exponents. Communications on Pure and Applied Mathematics 1983,36(4):437-477. 10.1002/cpa.3160360405MathSciNetView ArticleMATH
- Rabinowitz PH: Minimax Methods in Critical Point Theory with Applications to Differential Equations, CBMs Regional Conference Series in Mathematics, no. 65. American Mathematical Society, Providence, RI, USA; 1986.View Article
- Bernis F, García-Azorero J, Peral I: Existence and multiplicity of nontrivial solutions in semilinear critical problems of fourth order. Advances in Differential Equations 1996,1(2):219-240.MathSciNetMATH
- Deng YB, Wang GS: On inhomogeneous biharmonic equations involving critical exponents. Proceedings of the Royal Society of Edinburgh 1999,129(5):925-946. 10.1017/S0308210500031012MathSciNetView ArticleMATH
- Gazzola F, Grunau H-C, Squassina M: Existence and nonexistence results for critical growth biharmonic elliptic equations. Calculus of Variations and Partial Differential Equations 2003,18(2):117-143. 10.1007/s00526-002-0182-9MathSciNetView ArticleMATH
- Noussair ES, Swanson CA, Yang J:Critical semilinear biharmonic equations in . Proceedings of the Royal Society of Edinburgh 1992,121(1-2):139-148. 10.1017/S0308210500014189MathSciNetView ArticleMATH
- Zhou H-S: Existence of asymptotically linear Dirichlet problem. Nonlinear Analysis: Theory, Methods & Applications 2001, 44: 909-918. 10.1016/S0362-546X(99)00314-4View ArticleMathSciNetMATH
- Stuart CA, Zhou HS:Applying the mountain pass theorem to an asymptotically linear elliptic equation on . Communications in Partial Differential Equations 1999,24(9-10):1731-1758. 10.1080/03605309908821481MathSciNetView ArticleMATH
- Li GB, Zhou H-S:Multiple solutions to -Laplacian problems with asymptotic nonlinearity as at infinity. Journal of the London Mathematical Society 2002,65(1):123-138. 10.1112/S0024610701002708MathSciNetView ArticleMATH
- Ziemer WP: Weakly Differentiable Functions, Graduate Texts in Mathematics. Volume 120. Springer, New York, NY, USA; 1989:xvi+308.View ArticleMATH
- Liu Y, Wang ZP: Biharmonic equations with asymptotically linear nonlinearities. Acta Mathematica Scientia 2007,27(3):549-560. 10.1016/S0252-9602(07)60055-1View ArticleMathSciNetMATH
- Su JB, Zhao LG: An elliptic resonance problem with multiple solutions. Journal of Mathematical Analysis and Applications 2006,319(2):604-616. 10.1016/j.jmaa.2005.10.059MathSciNetView ArticleMATH
- Chang K-C: Infinite-Dimensional Morse Theory and Multiple Solution Problems. Birkhäuser, Boston, Mass, USA; 1993:x+312.View ArticleMATH
- Bartsch T, Li SJ: Critical point theory for asymptotically quadratic functionals and applications to problems with resonance. Nonlinear Analysis: Theory, Methods & Applications 1997,28(3):419-441. 10.1016/0362-546X(95)00167-TMathSciNetView ArticleMATH
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.